Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 259, NWS Bismarck, ND

September 3, 2018Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 3, 2018, 8:09 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 8:09 PM CDT (01:09 UTC)
Expired
Sep 3, 2018, 9:15 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mountrail County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 8:17 PM CDTHAIL 0.75New Town, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 5:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS53 KBIS 040109
SVRBIS
NDC061-101-040215-
/O.NEW.KBIS.SV.W.0259.180904T0109Z-180904T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
809 PM CDT MON SEP 3 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwest Ward County in north central North Dakota... 
  Eastern Mountrail County in northwestern North Dakota...

* Until 915 PM CDT.

* At 808 PM CDT, a cluster of severe thunderstorms were located 
  along a line extending from 4 miles southwest of Donnybrook to 5 
  miles southwest of 4 Bears Lodge, moving east at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
  Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 10184 4846 10140 4839 10144 4790 10214
      4784 10230 4785 10238 4783 10239 4781 10244
      4795 10259 4800 10255 4801 10260 4805 10261
      4804 10266 4807 10266 4849 10204 4849 10184
TIME...MOT...LOC 0108Z 252DEG 19KT 4845 10195 4791 10266 

HAIL...1.50IN
WIND...60MPH
 
$$

EDWARDS
4 follow-up statements
472 
WWUS53 KBIS 040125
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT MON SEP 3 2018

NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
825 PM CDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...

At 824 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Blaisdell to near 4 Bears Lodge,
moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
      4785 10238 4783 10239 4781 10244 4795 10259
      4800 10255 4801 10260 4805 10261 4804 10266
      4807 10266 4849 10204 4849 10184 4846 10184
TIME...MOT...LOC 0124Z 271DEG 13KT 4837 10196 4793 10255 

HAIL...1.50IN
WIND...60MPH
 
$$

EDWARDS
529 
WWUS53 KBIS 040144
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
844 PM CDT MON SEP 3 2018

NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
844 PM CDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...

At 843 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northwest of Carpio to 6 miles south of New
Town, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
      4785 10238 4783 10239 4781 10244 4795 10259
      4800 10255 4801 10260 4805 10261 4804 10266
      4807 10266 4849 10204 4849 10184 4846 10184
TIME...MOT...LOC 0143Z 244DEG 16KT 4848 10180 4790 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
365 
WWUS53 KBIS 040159
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
859 PM CDT MON SEP 3 2018

NDC061-101-040215-
/O.CON.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
859 PM CDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWEST WARD AND EASTERN MOUNTRAIL COUNTIES...

At 858 PM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Carpio to 8 miles south of New Town,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Town, Parshall, Berthold, Plaza, Carpio, Foxholm, Palermo,
Belden, Van Hook Park, Blaisdell, Hartland, Tagus and Parshall Bay
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
      4785 10238 4783 10239 4781 10244 4795 10259
      4800 10255 4801 10260 4802 10259 4849 10204
      4849 10184 4846 10184
TIME...MOT...LOC 0158Z 261DEG 15KT 4850 10171 4786 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

EDWARDS
142 
WWUS53 KBIS 040206
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
906 PM CDT MON SEP 3 2018

NDC061-101-040215-
/O.EXP.KBIS.SV.W.0259.000000T0000Z-180904T0215Z/
Ward ND-Mountrail ND-
906 PM CDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST WARD AND EASTERN
MOUNTRAIL COUNTIES WILL EXPIRE AT 915 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, north central and northwestern North Dakota.

LAT...LON 4846 10140 4839 10144 4790 10214 4784 10230
      4785 10238 4783 10239 4781 10244 4795 10259
      4800 10255 4801 10260 4802 10259 4849 10204
      4849 10184 4846 10184
TIME...MOT...LOC 0205Z 252DEG 19KT 4851 10167 4787 10249 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:35 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
335 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Sep 3 2018

Thunderstorms are the main focus in the short term period.

Overall, there are very few changes this forecast period from
the previous forecast. Convection still looks to develop between
5-6 pm cdt per latest CAM model output. This is slightly later
than earlier runs of the CAMS and also a little farther south.
However, convection does expand quickly northward into SE
Saskatchewan and SW Manitoba. Storm mode still indicates a blend
with discrete supercells possible early on (especially south)
with a transition to multicellular and QLCS later tonight. SPC day
1 outlook did expand the slight risk area a little farther east
along the Canadian border. Latest iterations of the HRRR are
supporting a possible QLCS segment pushing into the Turtle
mountains late this evening. Stronger Bulk shear along the
Canadian border with shear aligned almost due parallel to the
convective line would support this scenario.

After 06 UTC Convection appears to diminish as it moves into a
more strongly capped environment over central and eastern ND,
combined with the diurnal increase in CIN with the loss of
heating. Continued a mention of severe this early evening west and
mid to late evening central, extending as far east as a line from
around Hettinger to near Bismarck and into the Turtle mountains.
Areas east of this, at this time, would appear to have a limited
chance of severe weather late tonight.

Convection may linger through the morning over the southern James
River Valley. Although we are only expecting shower activity with
a slight chance of thunder.

Cool high pressure builds over the area through the remainder of
the day Tuesday, with temperatures in the low 60s northwest to the
lower 70s in the southern James River Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Sep 3 2018

We have introduced patchy frost into the forecast across the
northwest and north central Late Tuesday night into Wednesday
morning as Cool high pressure slides into northern ND by 12 UTC
Wednesday. We utilized guidance on the cooler side of the envelope
of solutions, but not the coolest. Later shifts can adjust as
needed but we will need to monitor for possible frost/freeze
highlights mainly along and north of the highway 200 corridor.

Quiet weather is in store Wednesday through Thursday. A blend of
model guidance produces a chance of showers and thunderstorms
Thursday night into Friday morning, mainly along the International
Border in an area of warm advection and weak impulsed moving
through a quasi-zonal flow. Another wave moves through the region
Saturday into Sunday but models are not in as good agreement here,
but it does result in some slight chance pops. After the cooldown
on Wednesday, Temperatures quickly rebound to values near normal
through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Sep 3 2018

VFR conditions to begin the 18Z TAF period. Scattered to broken
low vfr Ceilings this afternoon at KJMS. Otherwise clear skies
elsewhere until convection begins late afternoon/early evening.
Kept a VCTS at KISN as thinking now is convection may develop just
east of here. Added a Tempo period at KDIK and KMOT for convection
in the 03-06 UTC timeframe. With move uncertainty with convection
farther east, just added a VCTS at KBIS and KJMS using latest HRRR
for guidance on timing. After convection moves through winds
become north to northwest and remain northerly through the rest of
the 18Z TAF period. We did add a mention of MVFR ceilings
developing at KJMS late tonight and lingering into Tuesday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 3, 6:32 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
632 PM CDT Mon Sep 3 2018

NDZ018>022-031>035-040>045-042345-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

NDZ023-025-036-037-046>048-050-051-042345-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
632 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are forecast after midnight. Small hail and wind
gusts as high as 40 mph will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ002>005-009>013-017-042345-
Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-McHenry-
Pierce-McKenzie-
632 PM CDT Mon Sep 3 2018 /532 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are possible until midnight. Large hail up
to half dollar size and wind gusts as high as 70 mph are the main
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible Wednesday morning, mainly through the
Canadian Border counties. There is a chance of thunderstorms
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
evening.

NDZ001-042345-
Divide-
632 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible Wednesday morning. There is a chance of
thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

JP Martin

In the hours before

Local storm report, Sep 3, 7:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             MEDORA                  46.91N 103.52W
09/03/2018  M0.75 INCH       BILLINGS           ND   PUBLIC

&&
Local storm report, Sep 3, 7:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FUNNEL CLOUD     3 ESE MUD BUTTES        46.01N 103.73W
09/03/2018                   BOWMAN             ND   PUBLIC

            PUBLIC REPORT OF A FUNNEL CLOUD 3 ESE OF MUD
            BUTTES.

&&
Local storm report, Sep 3, 7:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     4 ENE MUD BUTTES        46.05N 103.69W
09/03/2018                   BOWMAN             ND   AIRPLANE PILOT

            EARLIER FUNNEL DISSIPATED AND ANOTHER FUNNEL
            CLOUD HAD DEVELOPED.

&&
Local storm report, Sep 3, 8:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
807 PM CDT MON SEP 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BELFIELD                46.89N 103.19W
09/03/2018  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            HAIL UP TO QUARTER SIZE BEGAN AT 750 PM AND
            LASTED UNTIL 755 PM.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:10 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Sep 3, 7:16 PM CDTSevere Thunderstorm WarningBISBillings, Dunn59 min
Sep 3, 7:22 PM CDTTornado Warning Tornado observedBISBowman23 min
Sep 3, 7:29 PM CDTSevere Thunderstorm WarningBISBillings, Slope, Stark61 min
Sep 3, 7:30 PM CDTSevere Thunderstorm WarningBISBowman, Slope28 min
Sep 3, 7:47 PM CDTSevere Thunderstorm WarningBISBowman58 min
Sep 3, 7:58 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark62 min
Sep 3, 8:40 PM CDTSevere Thunderstorm WarningBISBillings, Stark50 min
Sep 3, 9:17 PM CDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Sep 3, 9:22 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward38 min
Sep 3, 9:23 PM CDTSevere Thunderstorm WarningBISDunn, Stark52 min
Sep 3, 11:01 PM CDTSpecial Weather StatementBISOliver29 min
Sep 4, 12:08 AM CDTSpecial Weather StatementBISSheridan52 min
Sep 4, 12:20 AM CDTSpecial Weather StatementBISMorton40 min
Sep 4, 1:16 AM CDTSpecial Weather StatementBISBurleigh44 min
Sep 4, 2:03 AM CDTSpecial Weather StatementBISBurleigh42 min
Sep 4, 3:06 AM CDTSpecial Weather StatementBISKidder39 min
Sep 4, 3:57 AM CDTSpecial Weather StatementBISStutsman48 min
Sep 4, 6:58 AM CDTSpecial Weather StatementBISLogan47 min
Sep 4, 7:36 AM CDTSpecial Weather StatementBISLogan39 min
Sep 4, 8:09 AM CDTSpecial Weather StatementBISLaMoure51 min
Sep 4, 8:51 AM CDTSpecial Weather StatementBISLaMoure24 min
Sep 4, 2:50 PM CDTFrost AdvisoryBISBottineau, Burke, Divide, McHenry, McKenzie, Mountrail and 4 more18 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.